Why have I developed swelling and pain suddenly 6 weeks after restylane injection to eliminate 'smokers lines' on lips?

This is my first experience with fillers. I bruised terribly for the first three days or so. I haven't had any problems since and have been happy that my lips were slightly augmented and the lines were less apparent. I am 58 yrs old, never smoked. I am wondering why, after all this time, I would suddenly develop swelling. I can definitely see and feel small bumps in my upper and lower contours, but they have always been there since the beginning of the procedure and are not very noticeable.

Doctor Answers (3)

Pain and swelling after Restylane Injections

+1
The pain and swelling that you are describing weeks after your injection is not typical.  It is unclear to me if you are having an allergic reaction of some kind.  Please return to your treating physician for examination.  Please let me know what happens.                                                                                                         


New York Dermatologist
5.0 out of 5 stars 33 reviews

Pain and Swelling after Restylane for "smoker's lines"

+1
There are always several possibilities for pain and swelling after filler injections. These include allergic reaction or biofilm.  Swelling without pain can occur with overcorrection, and be easily treated and quickly corrected with hyaluronidase.  Any of these problems can be treated, but you should return to your physician to have this problem assessed.

I like to use Juvederm or Belotero for lips, Belotero or Restylane diluted to half its usual concentration, and sometimes just 4 units of Botox to the skin above the lip for "smoker's lines" or the lines on the upper or lower cutaneous lip.  For long-lasting to permanent benefit, radiofrequency with Aluma is fantastic.  Juvederm and Beletero don't swell much at all.

Sheryl D. Clark, MD
New York Dermatologist
5.0 out of 5 stars 5 reviews

Swelling and pain 6 weeks after Restylane

+1
It is hard to imagine why this is happening 6 weeks after, with no complications other than bruising before now. I would suggest you return to your injector for an in-person examination. Usually with an infection or something like that, you would have had something else long before now. 

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.